Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 262, NWS Lubbock, TX

September 17, 2021Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 17, 2021, 8:05 PM CDT for Childress County, Hall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2021, 8:05 PM CDT (01:05 UTC)
Expired
Sep 17, 2021, 9:00 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS54 KLUB 180105
SVRLUB
TXC075-191-180200-
/O.NEW.KLUB.SV.W.0262.210918T0105Z-210918T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
805 PM CDT Fri Sep 17 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Western Childress County in the Panhandle of Texas...
  Northeastern Hall County in the Panhandle of Texas...

* Until 900 PM CDT.

* At 805 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Wellington, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Childress and Estelline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 10016 3441 10053 3475 10048 3475 10022
TIME...MOT...LOC 0105Z 002DEG 15KT 3476 10035 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMCQUEEN
1 follow-up statement
781 
WWUS54 KLUB 180136
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
836 PM CDT Fri Sep 17 2021

TXC075-191-180200-
/O.CON.KLUB.SV.W.0262.000000T0000Z-210918T0200Z/
Childress TX-Hall TX-
836 PM CDT Fri Sep 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN CHILDRESS AND EAST CENTRAL HALL COUNTIES...

At 836 PM CDT, a severe thunderstorm was located 11 miles southeast
of Memphis, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Childress and Estelline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 10016 3441 10053 3470 10046 3470 10022
TIME...MOT...LOC 0136Z 000DEG 14KT 3466 10035 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:01 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 17, 6:01 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
601 PM CDT Fri Sep 17 2021

.AVIATION...
Overall VFR conditions will prevail. Isolated to scattered showers
and thunderstorms will be possible mainly at CDS. Some low clouds
could be possible mainly west of the terminals later tonight but
is currently not expected to impact the terminals.

&&

.PREV DISCUSSION... /issued 151 PM CDT Fri Sep 17 2021/

SHORT TERM...
A cold front with a pronounced north-south orientation continues to
move slowly southward and as of 1 PM was generally along a Hobbs to
Tulia line. Winds to the north of the front suggest there will be a
little more of a push southward, especially toward the northern end
before stalling in the face of a warm and well-mixed air mass to the
south. At that point there is a rather inconsistent range of
solutions regarding convective potential along the stalling front in
both the potential itself and, if convection forms, where it will be
located. Two mechanisms seem to be at play. The initial one is
surface/low level convergence along the boundary, the WRF-NAM being
the most bullish with this aspect while the remaining various hi-res
models remain rather sparse with their progged precipitation. Those
that do convect favor the eastern Panhandle, secondarily down toward
the north-central part of the LUB forecast area. This seems
reasonable given increasing heights aloft and the relatively deep
dry air noted on water vapor imagery this afternoon. Given the
inability to rule out evening storms, will continue with a slight
chance mention immediately to the east and south of the frontal
boundary. The second mechanism appears to be mid level isentropic
lift developing later tonight across the eastern Panhandle and
western Oklahoma, a solution favored exclusively by the global
models. Water vapor imagery suggests the need for some of the
modest mid level moisture over Oklahoma to advect back to the
west. While not out of the question, at this point that looks
unlikely, and without support from the hi-res models, will keep
the post-06Z free of precip mention.

On Saturday, low level flow backs from north/northeast to
east/southeast during the day while upper ridge remains overhead.
There are some minor signals that modestly-moist upslope flow might
be able to generate a rouge shower or two, but for now the
possibility is too remote to insert a mention into the forecast.

LONG TERM...
The aforementioned cold front is expected to remain stalled over the
CWA Saturday evening. There are some indications that moist
isentropic ascent along the boundary may lead to some precipitation
during the early evening hours tomorrow. However, confidence remains
too low to include mentionable PoPs in the forecast at this time. An
upper trough will move across the PNW Sunday, and a lee cyclone will
form east of the Rockies, resulting in southeasterly winds on Sunday
and high temperatures around 5 degrees above normal. A cold front
will push a front towards the area on Monday, and the lee cyclone
will move to the southeast. As the cyclone moves towards the area,
surface winds will become mainly downslope. As the front approaches,
it will cause compressional warming. The combination of the
downslope flow and compressional warming will result in a hot day
Monday, with highs topping out in the mid-90s over the South Plains
and near 100 over the Rolling Plains. The cold front will move
through the area late Monday and is expected to be a dry passage as
it moves through the FA quickly. The front will drop high
temperatures into the upper-70s and  low-80s through the middle of
the week; before an upper high becomes centered near the area,
bringing high temperatures back into the mid to upper 80s for the
latter part of the week.
GKendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, Sep 17, 9:25 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
925 AM CDT Fri Sep 17 2021

TXZ021>044-181430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
925 AM CDT Fri Sep 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may form along a cold front that
will move into the South Plains area late this afternoon to this
evening. The strongest storms may be capable of producing wind gusts
to near 60 mph with the greatest threat being to the east of a
Silverton to Brownfield line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 17, 7:07 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Lubbock TX
707 PM CDT Fri Sep 17 2021

TXZ032-180030-
Cottle TX-
707 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northeastern Cottle
County through 730 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Swearingen, or 14 miles north of Paducah, moving
south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Swearingen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 10040 3431 10016 3413 10008 3410 10038
TIME...MOT...LOC 0007Z 347DEG 7KT 3422 10028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

RMCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:07 PM CDTSpecial Weather StatementLUBCottle23 min
Sep 17, 7:39 PM CDTSevere Thunderstorm WarningLUBCottle51 min
Sep 17, 8:38 PM CDTSpecial Weather StatementLUBKing67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.